Managing Antidepressant Sexual Side Effects

1 of
  • Managing Antidepressant Sexual Side Effects

    Managing Antidepressant Sexual Side Effects

    According to the U.S. Department of Health and Human Services, depression affects one in five adults in America. Just as depression occurs in both genders, sexual side effects from antidepressants affect both men and women.

    Sexual side effects are among the most common complaints from taking antidepressants. Due to the nature of the effects, however, many men and women are often reluctant to address the issue. Learn how to increase sexual function without giving up antidepressants.

  • The Culprits

    The Culprits

    Sexual side effects are linked to antidepressants, but some types of medications cause greater sexual problems than others. The following antidepressants are reportedly the most problematic for your sex life:

    • Celexa
    • Cymbalta
    • Lexapro
    • Paxil and Paxil CR
    • Prozac
    • Zoloft

    There is a slightly decreased risk of sexual side effects with the medications Wellbutrin and Remeron. Still, it’s important to understand that any antidepressant can cause sexual problems.

  • Assess Your Dosage

    Assess Your Dosage

    Antidepressants can affect your sex drive at almost any dose. Still, it makes sense that higher doses equate to an increased risk of sexual side effects. If you are experiencing sexual side effects, ask your doctor whether switching to a smaller dose can alleviate such symptoms.

    It’s important to note that if you decide to take this course of action, you will likely need to be monitored closely for several weeks upon switching to a smaller dose.

  • Consider Timing

    Consider Timing

    When it comes to sex, timing can be everything. This is especially true if your prescription medications decrease your libido. If you take antidepressants once a day, you may be able to solve the issue by only taking your medicine after the time of day you normally engage in sexual intercourse. The downside to this method is a possible decrease in sexual spontaneity. 

  • Re-Do Your Medicine Cabinet

    Re-Do Your Medicine Cabinet

    If both changing the dosage and timing of your medication fails to address your sexual problems, you may need to consider switching brands of antidepressants. Your doctor may suggest a brand that is less likely to cause sexual side effects. Or, your physician could possibly add another prescription medication to complement your current regimen.

    Erectile dysfunction medications can help men maintain an erection, as long as the man still has an adequate sex drive. Some women benefit from adding the antidepressant aid Bupropion to their medication regime. 

  • Play the Waiting Game

    Play the Waiting Game

    Medically speaking, one of the simplest solutions for sexual dysfunction is to wait out sexual side effects. As a general rule of thumb, it can take weeks or even months for such side effects to go away. Patience is key when managing sexual side effects because it can take your body time to adjust to antidepressants. The same is true of changing doses, or switching brands. Work with your doctor to establish a timeline to assess whether side effects gradually improve or not.

  • Manage Other Symptoms

    Manage Other Symptoms

    While sexual dysfunction may be directly linked to antidepressants, antidepressant medications can cause other symptoms that might affect your sex life. These include:

    • weight gain
    • excessive fatigue
    • nausea
    • diarrhea

    Such symptoms can make sex undesirable. Before you write off antidepressants, it’s important to determine whether a lack of libido or another issue is at play. You may find that managing your weight, along with other side effects, could increase sexual function.

  • Choosing Sex Over Depression Management

    Choosing Sex Over Depression Management

    For some individuals, the sexual side effects of taking antidepressants can be excruciating. Ultimately, these same patients often give up their medications in hopes of having better sex lives. This type of desperation will only give you temporary satisfaction, as your depression will likely return and possibly even worsen. Sexual side effects from antidepressants is an extremely common occurrence, so don’t be shy about discussing solutions with your doctor.

References:

Advertisement
Advertisement
Advertisement